It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Taper plans??
Jan 28, 2007
I am currently in the midst of a taper program. I suffer from chronic pain due to an car accident 4 years ago, but after having countless procedures with little success, and building up a tolerance to opiates and Valium, my doctor and I decided it was worth a try to stop the meds because of the side effects. The meds don't help like they used to, and it seems pointless to keep taking them. My body chemistry is definitely messed up, and I want to see what life is like off all of this medication. I'm hoping it improves!!!! I was taking 5 mg 3x a day of Valium, and am now down to 5mg once a day. I've just recently stabilized at this dose and am feeling halfway human. This is the only drug I am tapering off at present, but in a month's time my doc and I have a two week detox planned. I also take Kadian 30 mg 2xday and Norco 5mg 5x a day.

He has told me that I can try and taper the remaning Valium myself, or simply wait until the scheduled date (Mar 3). I was also told that if I can, I should try and take the Norco dosage down, because it will make the detox easier. Is this the case? And if so, what is a reasonable amount to get down to before the 2 week taper? I won't be getting a schedule until our planned day. Also, I'm unsure how to get off of the last 5 mg of Valium. Do I do it 1 mg at a time?? Should I wait until we start the home detox, or will that make it more difficult? My doctor has said that he will provide a clonidine rx for the opiate withdrawal, which I've heard helps with some of the discomfort. Will it also help with the benzo withdrawal, or am I better off dealing with the rest of the discomfort before I get off of the opiates?

The reason the doctor wants to wait for the opiate detox is because I won't be home much in the next month, and he wants to keep me monitored. He also says the withdrawal will probably increase my pain sensitivity to a large degree, and I'll want to be home in a comfortable environment. I am eager to get the process over with, obviously, but I trust my doctor's opinion- and I'm getting off this medication come hell or high water.

Can anyone offer advice about tapering off the last of the Valium or trying to start a slight opiate withdrawal? The doctor left it up to me... I can just wait until March 3rd, but I'd like to help myself however I can. I will be in Jamaica ( a surprise gift from my father in law) with my husband from Feb 20-28...I would like to enjoy our vacation without too much discomfort; as soon as we return I begin the detox.

I feel fairly prepared, but I want to make sure I'm doing things RIGHT. Though my body is dependent, I've never done anything to indicate that I'm addicted- the meds were always taken as directed, from the same doctor. I don't get any sort of high from them. Help, anyone??
Thanks so much in advance.

Alli
Re: Taper plans??
Jan 29, 2007
Thanks for replying reach.

To be a little more specific, I have degenerative disk disease, disk herniations, facet disease, long thoracic nerve damage, reversal of cervical lordosis and occipital neuropathy... Lots of trigger points, muscle spasms and constant headaches. I've been to PT, Chiros (bad idea), neurosurgeon, phsysiatrists, pain mgmt docs and had so many different treatments.The last procedure we did was a nerve ablation from C2-C7, and it provided little relief.

I have dealt with depression and anxiety since adolescence... The initial Valium taper had me in emotional overdrive. I think my biggest fear is the mental anquish... I had been under a psychiatrist's care, but he moved out of network and I'm now waiting for our new insurance plan year to start (which, coincidentally is March) so that I can find someone else. I'm also seeking counseling alone, and my husband and I are seeing a marriage counselor. He is incredibly supportive.

I keep going back and forth about dropping the remaining benzo early, and at least getting down the Norco. But because I wasn't given specific instructions, just told to do what I could handle, I don't know what the right thing to do is. On one hand, I feel like, I'm coming off this medicine in a month- it's already set in motion, so I might as well bite the bullet and deal with the discomfort now. I think that it's a strong possibility that my pain signals are working overtime and that the opiates have worsened my pain perception. I have read countless stories about people like me who got off the medicine and felt better when it was all said and done. On the other hand, I wonder if I should just wait the month out as I am, so there won't be any nasty surprises. It's frusterating. I know the inevitable, but will I be in for a worse detox if I stay stabilized where I'm at?? Sigh, I know that everyone is different.

The thing my doctor kept drilling into my head was how physically painful this process would be... So again, what to do? I don't want to spend my vacation dreading the following weeks. It will be a fairly fast taper. So it seems smarter to do what I can beforehand. But WHAT is a reasonable plan for the next month?? I realize no one on here can say what is right for me, I'm just venting and trying to work it all out in my head...

This board is great. I'm grateful to have found it.
Alli





All times are GMT -7. The time now is 09:54 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!